Heparin Overdoses at Texas Hospital. Heparin overdoses were accidently administered to 17 premature babies at a Texas hospital, possibly playing a role in the death of one of them. The overdoses, which occurred at the Christus Spohn Hospital South in Corpus Christi, were discovered Sunday.
While 16 of the babies are recovering now, an autopsy has been scheduled to determine if the heparin overdose caused the one death.
Heparin is a blood thinner that is routinely used in the hospital neonatal intensive care units to flush intravenous lines and prevent blood clots from forming. Unfortunately, heparin overdoses are a common medical mistake.
In February 2007, the Food & Drug Administration (FDA) and Baxter International, once a major supplier of Heparin, issued a two-page safety alert warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of Heparin.
The memo advised hospitals to double-check their inventory to ensure dispensing errors did not occur
The memo advised hospitals to double-check their inventory to ensure dispensing errors did not occur. The 2007 alert was issued after three infants died in Indiana when they were mistakenly given adult doses.
According US Pharmecopia, during the past 18 months, there have been roughly 250 medical errors nationwide involving heparin and children a year or younger.
According to the Houston Chronicle, the Heparin first was administered in the Corpus Christi hospital’s neonatal intensive care unit Friday. A nurse discovered the overdose on Sunday, during routine blood testing.
The use of Heparin in the unit was discontinued, and the infants were given medication to counteract the Heparin’s effects. One infant remains in critical condition in the unit, and was in that condition for several days before the heparin dosages, the Chronicle said. Three infants have been discharged and 12 are stable and remain in intensive care.
Two members of the Christus Spohn Hospital South’s pharmacy staff have taken voluntary leave
Two members of the Christus Spohn Hospital South’s pharmacy staff have taken voluntary leave, pending an investigation that could take as long as two weeks. The hospital has also notified the Texas Department of Health Services and the FDA of the incident.
Recently, Heparin has sparked concerns for reasons other than accidental overdoses. This year, tainted Heparin has been implicated in 149 deaths and hundreds of allergy-type reactions.
In March, the FDA confirmed that it had found oversulfated chondroitin sulfate in samples of the active ingredient used in heparin supplied by Baxter International. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties.
That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories. It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs.